Hail, Cherokee
- When
- May 3, 7:01 PM CST
- Where
- Cherokee County, 2.94 mi NNE of Cherokee
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.790, -95.530
Thunderstorms produced large hail at a few locations in Cherokee County in northwest Iowa during the early evening of May 3rd. There was also a report of flash flooding and a report of damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Thunderstorms produced large hail at a few locations in Cherokee County in northwest Iowa during the early evening of May 3rd. There was also a report of flash flooding and a report of damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 3, 5:52 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 652 PM CDT THU MAY 3 2012 .DISCUSSION.../ISSUED AT 314 PM CDT/ MAIN FORECAST CHALLENGE IN THE SHORT TERM IS CONVECTION CHANCES IN NW IA. STALLED SURFACE BOUNDARY HAS PARKED ITSELF ROUGHLY FROM NEAR KSUX TO KSPW. MOISTURE HAS POOLED ALONG THE BOUNDARY...BUT DYNAMICS AND SHEAR ARE PRETTY WEAK. THE ONE THING WORKING FOR CONVECTION IS IT IS QUITE UNSTABLE...WITH 100MB ML CAPES WELL OVER 1500 J/KG. SO THEREFORE ISOLATED TO SCATTERED CHANCES FOR THUNDERSTORMS ARE WARRANTED UNTIL ABOUT SUNSET FOR OUR SE ZONES. THEN LATE TONIGHT...FOG IS ANOTHER CONCERN. BOTH THE NAM AND GFS POINT TO A LOT OF MOISTURE AT 925MB FIRST OOZING DOWN INTO EAST CENTRAL SD BY AROUND 09Z...THEN SPREADING THROUGH SW MN AND EVEN WESTWARD ALONG THE EASTERLY FETCH OF AIR TOWARD HURON BY 12Z FRIDAY. CONCERNED THAT AREAS OF FOG WILL FORM UNDER THE STRATUS FROM EAST CENTRAL SD TO SW MN...AND ALSO THROUGH AREAS SOUTH OF THERE IN SE SD AND NW IA. SURFACE DEW POINT DEPRESSIONS WILL ONCE AGAIN BE VERY SMALL...AND ALSO DID NOT NEED TO ALTER LOWS HARDLY AT ALL. ON FRIDAY...CONTINUED THE TREND OF PLACING SMALL POPS IN OUR WESTERN ZONES IN THE MORNING...NUDGING THEM A BIT FURTHER EASTWARD FOR THE AFTERNOON. AS OF RIGHT NOW...THE BETTER LOW LEVEL BOUNDARY AND DYNAMICS...WITH LESS CAPPING IS TO THE NORTH OF OUR AREA ON FRIDAY. BUT THERE IS ENOUGH WARM AIR ADVECTION AND THETAE THAT SOME CONVECTION MAY BACK BUILD SOUTHWARD INTO OUR NORTH AND WEST IN THE MORNING AND EASTWARD IN THE AFTERNOON. INSTABILITY IN OUR WESTERN AND NORTHERN ZONES FRIDAY MORNING IS PRETTY WEAK. WILL BE ANOTHER WARM DAY ON FRIDAY...ESPECIALLY ALONG AND SOUTH OF I 90. /MJF CONVECTION CHANCES FRIDAY NIGHT ARE VERY MUDDLED WITH LACK OF FOCUSING MECHANISM ACROSS THE FORECAST AREA. WEAK UPPER LEVEL WAVE APPEARS TO BE FOCUSED NORTH...THOUGH EXPECT CONVECTION TO BUILD SOUTH WITH TIME. QUESTION BECOMES HOW FAR CONVECTION WILL BUILD SOUTH BEFORE ENCOUNTERING CAP ISSUES. HAVE FOCUSED HIGHEST POPS ACROSS NORTHERN SECTIONS OF FORECAST AREA. ON SATURDAY...NAM CONTINUES TO PRODUCE CONVECTION THROUGHOUT THE DAY...BUT FORCING IS MAINLY LOCATED WELL TO THE WEST THROUGH MUCH OF THE DAY AND ONLY LEFT CHANCE POPS ACROSS NORTHERN HALF OF FORECAST AREA. QUITE A THERMAL GRADIENT FROM NORTH TO SOUTH WITH 925 HPA TEMPERATURES VARYING FROM THE MID TEENS TO THE LOWER 20S FROM NORTH TO SOUTH. MUCH GREATER CONVECTION CHANCES ON SATURDAY NIGHT AS INVERTED TROUGH/COLD FRONT FEATURE SETS UP ACROSS CENTRAL SOUTH DAKOTA DRIFTING EAST THROUGH THE OVERNIGHT HOURS. PWAT VALUES AHEAD OF THE FRONT ARE AROUND 1.2-1.3 INCHES....WHICH IS AROUND TWO STANDARD DEVIATIONS ABOVE NORMAL. HAVE BOLSTERED QPF QUITE A BIT SATURDAY NIGHT...AND EVEN CONSIDERED ADDING HEAVY RAIN WORDING INTO THE FORECAST. WITH SLOW MOVING BOUNDARY COULD HAVE THE POTENTIAL FOR FLASH FLOODING ALONG WITH THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. BOUNDARY TRENDING SLOWER WITH 12Z SUITE OF MODELS...AND WILL HAVE LINGERING CHANCES OF CONVECTION EAST OF I-29 ON SUNDAY. HAVE WARMED UP HIGHS AHEAD OF THE BOUNDARY ON SUNDAY. COOLER AIR FILTERS IN BEHIND THE BOUNDARY WITH 925 HPA TEMPS COOLING 5-7 C. AFTER THE WEEKEND SYSTEM PUSHES OUT TO THE EAST ON SUNDAY NIGHT... THINGS SHOULD TURN FAIRLY QUIET FOR MUCH OF THE EXTENDED FORECAST. ZONAL FLOW WILL BECOME MORE NORTHWESTERLY AS AN UPPER LOW DROPS INTO CENTRAL MINNESOTA...USHERING IN A COOLER PATTERN FOR THE FORECAST AREA EARLY NEXT WEEK. A STRENGTHENING SOUTHERLY JET SHOULD HELP KICK THE UPPER LOW NORTHEASTWARD BY MID WEEK...ALLOWING RIDGING TO BUILD ACROSS THE CENTRAL PLAINS AND GRADUAL WARMING TO BEGIN ON WEDNESDAY OR THURSDAY. MAIN PRECIPITATION CHANCES NEXT WEEK WILL BE TUESDAY AFTERNOON WITH INSTABILITY SHOWERS UNDER THE UPPER LOW...THEN TOWARD THE END OF THE PERIOD ON THURSDAY NIGHT OR FRIDAY AS THE UPPER FLOW BECOMES MORE SOUTHWESTERLY AHEAD OF AN APPROACHING WAVE. /LAFLIN && .AVIATION.../FOR THE 18Z TAF ISSUANCE/ CONDITIONS WILL BE LARGELY VFR FOR THE EVENING HOURS...THOUGH ISOLATED TSRA MAY DEVELOP THROUGH 03Z NEAR A WEAK STATIONARY BOUNDARY LOCATED JUST SOUTHEAST OF A KSUX-KSPW LINE. AFTER 06Z... MODELS INDICATE REDEVELOPMENT OF MVFR-LOCALLY IFR STRATUS OVER SOUTHWEST MN...ADVECTING WESTWARD TOWARD KHON BY 14Z AND POSSIBLY PERSISTING MUCH OF THE MORNING. AREAS TO THE SOUTH OF THE STRATUS SHIELD ACROSS SOUTHEAST SD AND NORTHWEST IOWA MAY SEE SOME MVFR FOG DEVELOP AFTER 06Z-08Z...WITH IFR VISIBILITIES POSSIBLE FOR AN HOUR OR TWO AROUND SUNRISE. CONDITIONS EXPECTED TO IMPROVE TO WIDESPREAD VFR AGAIN AFTER 18Z...THOUGH CHANCES FOR TSRA WILL INCREASE WEST OF A BROOKINGS-LAKE ANDES SD LINE THROUGH THE AFTERNOON FRIDAY AS LOW PRESSURE APPROACHES FROM THE WEST. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1141 AM CDT THU MAY 03 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1141 AM CDT THU MAY 03 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... LATE THIS AFTERNOON AND EARLY THIS EVENING...THERE IS A CHANCE FOR THUNDERSTORM DEVELOPMENT WITH A SLIGHT RISK OF SEVERE WEATHER ALONG AND SOUTH OF A SIOUX CITY TO SPENCER IOWA LINE. THE MAIN THREAT IS HAIL UP TO THE SIZE OF HALF DOLLARS AND A 60 MPH WIND GUST. ADJACENT AREAS TO THE NORTH AND NORTHWEST COULD SEE SOME ISOLATED NON SEVERE STORMS THROUGH EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY LATE FRIDAY AFTERNOON AND FRIDAY NIGHT...STORMS COULD BECOME STRONG WITH A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS AREA...ESPECIALLY ALONG I 90 AND SOUTHWARD. WHILE SATURDAY WILL LIKELY SEE A LULL IN ACTIVITY...LATE SATURDAY AFTERNOON AND SATURDAY NIGHT WILL SEE THE POTENTIAL FOR SEVERE THUNDERSTORMS. SOME OF THESE STORMS WILL HAVE THE POTENTIAL TO PRODUCE GOLF BALL SIZED HAIL AS WELL AS WIND GUSTS TO 70 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE FROM 5 PM TO 9 PM ALONG AND SOUTH OF A SIOUX CITY TO SPENCER IOWA LINE. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 132 km away, was scanning. The volume nearest the first event began at 01:02 UTC.
6 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.
Hail covered the ground.
Hail was accompanied by an inch of rain which fell in 15 minutes.
Thunderstorm winds caused tree damage, including branches up to 3 inches in diameter blown down. The winds were accompanied by small hail which covered the ground.
Heavy rain caused flash flooding of rural fields and roads.
Hail was accompanied by heavy rain.
Hail up to golf ball size fell for several minutes. An unknown amount of damage was done to vehicles.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382306, 382307, 382308, 382309, 382311, 382313, 382315, 382318.